Michigan, 2021

Funnel Cloud in Michigan, October 8, 2021

October 8, 2021 · NWS GRR · 1 event in 1 county or zone

A funnel cloud was reported by the public just south of Jamestown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A funnel cloud was reported by the public just south of Jamestown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Oct 8, 2:31 PM EST, 54 minutes earlier.

Area forecast discussion, Oct 8, 2:31 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
331 PM EDT Fri Oct 8 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 PM EDT Fri Oct 8 2021

-Scattered showers/storms this evening, fog overnight

-Unseasonably warm weekend, predominately dry

-Warmth continues most of next week, periodic rain chances

&&

.DISCUSSION...(This evening through next Friday)
Issued at 330 PM EDT Fri Oct 8 2021

-Scattered showers/storms this evening, fog overnight

Expected scattered to numerous showers and storms through sunset
as the upper low over Chicago slowly drifts northeast this evening
and interacts with sfc based instability of 1000-1500 J/KG.

Lake breeze boundary has become apparent on radar/satellite
imagery and looks to be a focus for convective development over
the next several hours as it tries to nudge inland a bit. Also, a
weak sfc trough/pseudo warm front is situated west-east between
I-94 and I-96 which may act as a weak convergence zone.

Main threat through sunset is locally heavy rainfall but some
small hail can't be ruled out as pocket of colder air with the
upper low comes overhead. Also expect some rather ominous looking
cloud bases as mid 60 dew pts and low LCLs support possibility of
low hanging scud, sometimes even giving a skinny funnel cloud
appearance.

The coverage and intensity of convection will decrease late this
evening as instability wanes. If enough clearing is present later
this evening, areas of dense fog may form overnight due to moist
boundary layer conditions and light/calm winds.

-Unseasonably warm weekend, predominately dry

Upper low/shortwave will be lifting off to the northeast on
Saturday. Subsidence in it's wake should limit overall convective
threat/coverage, but low chance /20-30/ pops are still warranted
mainly east/northeast of GRR. Considerable low clouds may linger
much of day, holding high temps in the lower to mid 70s.

H8 warm front and low level jet approaching from the southwest
late Saturday night and Sunday morning could touch off a few
showers and storms. However once warm sector air mass sweeps in
behind northward lifting sfc warm front Sunday afternoon, it
should be mainly dry with lack of forcin. Highs reaching near 80
degrees with breezy/gusty south winds.

-Warmth continues most of next week, periodic rain chances

Systems tracking northeast out of the deep trough over the wrn
U.S. bring occasional threats of showers and storms next week.
The first is from late Monday into Tuesday and some of these could
be strong with the sfc low passing by to our west through WI and a
trough/negative tilt shortwave.

Only a minimal cool down is shown behind that low before another
surge of warm air arrives midweek ahead of the next system. That
next system late in the week has some uncertainties in terms of
timing, location of the baroclinic zone, and extent of rainfall.
Either way, guidance is leaning toward a cool down to closer to
normal Oct temps toward next weekend behind that system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1200 PM EDT Fri Oct 8 2021

A mix of primarily MVFR to IFR conditions is forecast this
afternoon and evening due to low cigs and areas of rain and
development of thunderstorms this afternoon and early evening.
Thunderstorms will gradually end toward mid evening with loss of
instability from daytime heating.

Conditions will remain primarily MVFR to IFR due to patchy low
clouds and patchy fog. Fog should gradually dissipate toward mid
Saturday morning with mainly MVFR conditions to follow for late
Saturday morning into early afternoon before improving further to
VFR.

&&

.MARINE...
Issued at 330 PM EDT Fri Oct 8 2021

Increasing southerly winds are expected on Sunday after a warm
front lifts north through the area. Small Craft Advisories will
likely be needed, especially north of Holland. Those conditions
may continue into Monday as well. Otherwise Patchy dense fog and
isolated storms may impact the Lk MI nearshore tonight.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...Laurens
MARINE...Meade
Hazardous weather outlook, Oct 8, 4:14 AM EST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
514 AM EDT Fri Oct 8 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-090915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
514 AM EDT Fri Oct 8 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Showers and thunderstorms with locally heavy rainfall is expected.
Beside the lighting threat, the other issue today into this
eveningis the potential for locally heavy rainfall from some of
these showers and thunderstorms. Some of the heavy rain may not be
associated with thunderstorms. Some local urban flooding is
possible from these storms today. Small hail would not be out of
the question from some of the stronger storms into this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are possible over eastern sections into
Saturday morning, then other storms are possible Saturday night
into Sunday morning, mostly north of I-96 as a warm front lifts
north through the area.

Additional thunderstorms are possible later Monday into Tuesday
with storm moving through the area. Another period of
thunderstorms is possible with yet another system in the Thursday
time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-090915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
514 AM EDT Fri Oct 8 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms will bring the threat of gusty winds,
small hail, cloud to water lighting and locally intense rainfall,
significantly lowering the visibility. Wave height may be higher
in and near thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday night. It is likely late
Saturday night into Sunday we may need a small craft advisory.
Storm systems Tuesday and Thursday will also bring the threat of
thunderstorms and hazardous winds and waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

wdm

In the hours before

Special weather statement, Oct 8, 3:05 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
405 PM EDT Fri Oct 8 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-082215-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, Hart,
Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma,
Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland,
Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek,
and Jackson
405 PM EDT Fri Oct 8 2021

...Funnel Clouds Possible...

Atmospheric conditions are favorable today for the development of
funnel clouds. These funnel clouds normally only protrude a few
hundred feet downward from the base of the cloud, and last a few
minutes before dissipating.

These types of funnel clouds usually do not reach the ground and
typically do not pose much hazard. However, on extremely rare
occasions, these funnels can briefly touch the ground and produce
minimal damage in the form of falling tree limbs and light objects
being thrown.

If you spot a funnel cloud, see lightning, or hear thunder, move
indoors for your safety. Please report funnel clouds or unusual wind
damage to local law enforcement for relay to the National Weather
Service.

CAS

The radar

The Grand Rapids radar (KGRR), 27 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Ottawa

When
October 8, 3:25 PM EST to 3:26 PM EST
Where
Ottawa County, 0.69 mi S of Forest Grove
Reported by
Public
Coordinates
42.790, -85.850

The public noticed a funnel cloud just south of Jamestown.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987185.